Liminal reciprocity and factorization statistics
Algebraic Combinatorics, Volume 2 (2019) no. 4, p. 521-539

Let M d,n (q) denote the number of monic irreducible polynomials in 𝔽 q [x 1 ,x 2 ,...,x n ] of degree d. We show that for a fixed degree d, the sequence M d,n (q) converges coefficientwise to an explicitly determined rational function M d, (q). The limit M d, (q) is related to the classic necklace polynomial M d,1 (q) by an involutive functional equation we call liminal reciprocity. The limiting first moments of factorization statistics for squarefree polynomials are expressed in terms of symmetric group characters as a consequence of liminal reciprocity, giving a liminal analog of a result of Church, Ellenberg, and Farb.

Received : 2018-04-27
Revised : 2018-06-20
Accepted : 2018-07-11
Published online : 2019-08-01
DOI : https://doi.org/10.5802/alco.34
Classification:  11T55,  11C08,  11T06
Keywords: necklace polynomial, finite fields, reciprocity
@article{ALCO_2019__2_4_521_0,
     author = {Hyde, Trevor},
     title = {Liminal reciprocity and factorization statistics},
     journal = {Algebraic Combinatorics},
     publisher = {MathOA foundation},
     volume = {2},
     number = {4},
     year = {2019},
     pages = {521-539},
     doi = {10.5802/alco.34},
     language = {en},
     url = {https://alco.centre-mersenne.org/item/ALCO_2019__2_4_521_0}
}
Liminal reciprocity and factorization statistics. Algebraic Combinatorics, Volume 2 (2019) no. 4, pp. 521-539. doi : 10.5802/alco.34. https://alco.centre-mersenne.org/item/ALCO_2019__2_4_521_0/

[1] Bodin, A. Number of irreducible polynomials in several variables over finite fields, Am. Math. Mon., Volume 115 (2008), pp. 653-660 | Zbl 06989892

[2] Carlitz, L. The arithmetic of polynomials in a Galois field, Proc. Natl. Acad. Sci. U.S.A., Volume 17 (1931), pp. 120-122 | Article | MR 2444942 | Zbl 1219.12003

[3] Carlitz, L. The arithmetic of polynomials in a Galois field, Am. J. Math., Volume 54 (1932), pp. 39-50 | Article | Zbl 57.0171.01

[4] Carlitz, L. The distribution of irreducible polynomials in several indeterminates, Illinois J. Math., Volume 7 (1963), pp. 371-375 | Article | MR 1506871 | Zbl 58.0150.01

[5] Carlitz, L. The distribution of irreducible polynomials in several indeterminates II, Canad. J. Math., Volume 17 (1965), pp. 261-266 | Article | MR 153665 | Zbl 0118.26002

[6] Church, T.; Ellenberg, J.; Farb, B. Representation stability in cohomology and asymptotics for families of varieties over finite fields, Algebraic Topology: Applications and New Directions, American Mathematical Society (Contemp. Math.) Volume 620 (2014), pp. 1-54 | Article | MR 172872 | Zbl 0135.01704

[7] Cohen, S. D. The distribution of irreducible polynomials in several indeterminates over a finite field, P. Edinburgh Math. Soc., Volume 16 (1968), pp. 1-17 | MR 3290085 | Zbl 1388.14148

[8] Hou, X.-D.; Mullen, G. Number of irreducible polynomials and pairs of relatively prime polynomials in several variables over finite fields, Finite Fields Appl., Volume 15 (2009), pp. 304-331 | Article | MR 231810 | Zbl 0172.05305

[9] Hyde, T. Cyclotomic factors of necklace polynomials (2018) (https://arxiv.org/abs/1811.08601 ) | Article | MR 2516427 | Zbl 1190.11063

[10] Hyde, T. Polynomial factorization statistics and point configurations in 3 , Int. Math. Res. Not. (2018) | Article

[11] Hyde, T.; Lagarias, J. C. Polynomial splitting measures and cohomology of the pure braid group, Arnold. Math. J., Volume 3 (2017), pp. 219-249 | Article

[12] Metropolis, N.; Rota, G.-C. Witt vectors and the algebra of necklaces, Adv. Math., Volume 50 (1983), pp. 95-125 | Article | MR 3664267 | Zbl 06855337

[13] Rosen, M. Number theory in function fields, Springer Science & Business Media, New York, Graduate Texts in Mathematics, Volume 120 (2013) | Article | MR 723197 | Zbl 0545.05009

[14] Sloane, N. J. A. The On-Line Encyclopedia of Integer Sequences (2018) (https://oeis.org/A088996, Accessed: 11-29-2018)

[15] Stanley, R. P. Combinatorial reciprocity theorems, Adv. Math., Volume 14 (1974), pp. 194-253 | Article | MR 411982 | Zbl 0299.05008

[16] Von Zur Gathen, J.; Viola, A.; Ziegler, K. Counting reducible, powerful, and relatively irreducible multivariate polynomials over finite fields, Siam J. Discrete Math., Volume 27 (2013), pp. 855-891 | Article | MR 3048205 | Zbl 1348.11094

[17] Wan, D. Zeta functions of algebraic cycles over finite fields, Manuscripta Math., Volume 74 (1992), pp. 413-444 | Article | MR 1152504 | Zbl 0808.14016